Locations Main Campus: Chesterfield, MO 63017   |   Locations
314-434-1500 314-434-1500   |   Contact Us

Multimedia Encyclopedia


 
E-mail Form
Email Results

 
 
Print-Friendly
Bookmarks
bookmarks-menu

Indomethacin overdose

Indocin

 

Indomethacin is a type of nonsteroidal anti-inflammatory drug. It is used to relieve pain, swelling, and inflammation. Indomethacin overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

 

Indomethacin can be harmful in large amounts.

 

Where Found

 

Indocin is the name of the medicine that contains indomethacin.

 

Symptoms

 

Below are symptoms of an indomethacin overdose in different parts of the body.

EYES, EARS, NOSE, AND THROAT

  • Blurred vision
  • Ringing in the ears

HEART AND BLOOD

  • Congestive heart failure (chest discomfort, shortness of breath, swelling of the legs)
  • High or low blood pressure

STOMACH AND INTESTINES

  • Diarrhea
  • Nausea
  • Possible loss of blood through the stomach and intestines
  • Stomach pain
  • Vomiting (sometimes with blood)

LUNGS AND AIRWAYS

  • Difficulty breathing
  • Wheezing

NERVOUS SYSTEM

  • Headache
  • Agitation
  • Coma (decreased level of consciousness and lack of responsiveness)
  • Confusion
  • Convulsions
  • Drowsiness
  • Fatigue and weakness
  • Numbness and tingling
  • Seizures
  • Unsteadiness

SKIN

  • Blistering rash
  • Bruising
  • Sweating

 

Home Care

 

Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to do so.


 

Before Calling Emergency

 

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

 

Poison Control

 

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

 

What to Expect at the Emergency Room

 

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including a tube through the mouth and a breathing machine (ventilator)
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (by IV)
  • Laxative
  • Medicines to reverse stomach inflammation and bleeding, breathing problems, and other symptoms
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

 

Outlook (Prognosis)

 

How well someone does depends on how much indomethacin they swallowed and how quickly they receive treatment. The faster the person gets medical help, the better the chance for recovery.

A mild overdose of this medicine does not usually cause serious problems. The person may have some stomach pain and vomiting (possibly with blood).

However, a large amount of internal bleeding is possible, and a blood transfusion may be needed. Passing a tube with a camera through the mouth into the stomach may be needed to stop the internal bleeding.

A large overdose can be very harmful to children and adults. Death may occur.

 

 

References

Donovan JW. Nonsteroidal anti-inflammatory drugs. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 51.

Long H. Acetaminophen, aspirin, and NSAIDs. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 144.

Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.

 

        A Closer Look

         

          Self Care

           

            Tests for Indomethacin overdose

             

               

              Review Date: 10/13/2015

              Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

              The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
              adam.com

               
               
               

               

               

              A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.



              Content is best viewed in IE9 or above, Firefox and Google Chrome browser.